Call 773-877-3500

Aspirin and NSAID Allergies

Aspirin and NSAID Allergies

Each day, millions of people take anti-inflammatory medications to treat a variety of medical disorders including acute or chronic pain, inflammation of the joints, heart disease, and fever.  NSAIDs (non-steroidal anti-inflammatory medications) are a major class of anti-inflammatory medications that include aspirin, Motrin, Advil, ibuprofen, and Aleve.  Although they provide relief to many, NSAIDs have the potential to cause severe allergic reactions in a minority of people.  Some of the more common allergic reactions include:

  • Hives (urticaria) and angioedema (swelling)
  • Anaphylaxis (severe allergic reaction)
  • Precipitation of severe asthma attacks.

Diagnosing the different types of NSAID allergies is extremely challenging and it is important to consult a physician with expertise in allergic drug reactions.  Some people may react to only one specific type of NSAID and others may react to the entire class of NSAIDs.  While some NSAID allergies can be mild, others are potentially life threatening. For this reason, it is very important for anyone suspecting an NSAID allergy to consult with an allergy expert prior to taking any medications that may contain an NSAID.

NSAIDs are available over-the-counter or by prescription and are available in a seemingly endless number of formulations throughout the world.  Adding to the complexity, drug manufacturers have created products combining NSAIDs with many other medications and ingredients including:

  • Pain medications (narcotics)
  • Muscle relaxers
  • Anti-histamines and decongestants (allergy, sinus and cold products)
  • Caffeine (headache medications such as Excedrin)
  • Antacid medications (Alka-Seltzer)

As a patient, it can be very confusing to understand which medications are safe to take and which are not.  For example, there are more than 15 different aspirin-containing products made by different manufacturers- each with different trade names. (ex; Bayer aspirin, Bufferin, Ecotrin, etc).  And some brands of pain medications have many different formulations, each with different active ingredients.

I will hopefully clarify this confusing topic by using Midol as an example of an over-the-counter brand of anti-inflammatory pain medications.

Midol: the Midol brand consists of a line of products used to treat the discomfort associated with a woman’s menstrual cycle.  In all, there are 5 different Midol formulations that have a combined total of 7 different active ingredients!  Despite having a similar name, each formulation has different active ingredients- each with different risks and side effects.  Below, I have included the different formulations and their active ingredients.  I have marked the pain reliever in each one as likely “safe” or likely “not safe” for a person with a history of NSAID allergies.  Keep in mind- a physician with expertise in allergic drug reactions should be consulted to help determine the actual safety of any given medication.

Midol Complete:

  • Tylenol (Pain reliever)-  SAFE

  • Caffeine

  • Pryilamine (Diuretic)


Midol Extended Relief

  • Naproxen (NSAID medication)- NOT SAFE


Midol Teen

  • Tylenol (Pain reliever)- SAFE

  • Pamabrom (Diuretic)


Midol Liquid Gels

  • Ibuprofen (NSAID medication)- NOT SAFE


Midol PM

  • Tylenol (Pain reliever)- SAFE

  • Benadryl (Anti-histamine)


As you can see, most of the formulations have more than one active ingredient.  Three of the formulations- Midol Complete, Midol Teen, and Midol PM contain the pain reliever Tylenol (Acetaminophen), which is well tolerated by the vast majority of patients who are allergic to one or more of the anti-inflammatory pain medications.  However, Midol Extended Relief contains Naproxen and Midol Liquid Gels contains ibuprofen, each of which can trigger a reaction in patients with an NSAID or aspirin allergy.  The danger is that patients who have tolerated one type of Midol formulation may falsely assume that they can tolerate all Midol formulations- potentially leading to a life-threatening allergic reaction.

NSAID Allergies: Key Points


  • Consult an experienced allergy doctor to find out what medications you should avoid
  • Read ALL prescription and over-the-counter medication labels VERY carefully
  • NEVER take a prescription or over-the-counter pain, anti-inflammatory, or cold and sinus medication from another person
  • Only take medications still in the original bottle (that you personally purchased and have had under your sole control).  Illustrating this point- during my time as an ER doctor, I treated a patient who had developed a life-threatening NSAID allergic reaction.  The patient was given what she thought was Tylenol by a co-worker.  Although the pill came from a Tylenol bottle, her co-worker forgot that she had mixed several Advil tablets with the Tylenol tablets. The patient inadvertently took the Advil tablet, which triggered a nearly fatal allergic reaction.
  • If there is any doubt about a medication, do not take until you have spoken to a doctor or pharmacist.  
  • Tylenol (Acetaminophen) is usually well tolerated by most people with NSAID or aspirin allergies.  There are however, some exceptions.  
  • Many cold, allergy, and sinus medications contain NSAID medications
  • Take a list of medications to avoid on trips- particularly when leaving the country.
  • COX-2 inhibitors such as Celebrex (celecoxib) have a much lower chance of causing an allergic reaction (should be discussed first with your doctor)
  • Aspirin desensitization can be performed if a certain NSAID medication such as aspirin is needed for critical medical reasons.  

I have compiled a list of over-the-counter and prescription medications containing NSAIDs medications.  I have tried to make this list as extensive as possible.  However, it would be impossible to include every medication that may contain an NSAID medication.  An allergist experienced with NSAID allergies may be able to identify some of these medications that would be less likely to cause a significant reaction.  

In the event that aspirin may be needed for its protective effects on the heart, aspirin desensitization can be performed either in the doctor’s office or in the hospital depending on the severity of the previous reaction.

  • ASA
  • Actiprofen
  • Actron Ketoprofen
  • Acular ophthalmic
  • Acular LS ophthalmic
  • Acuprin
  • Acuvail ophthalmic
  • Adran
  • Addaprin-
  • Advil
  • Advil Cold & Sinus
  • Advil Congestion Relief
  • Aggrenox                                  
  • Aleve
  • Aleve-D Sinus & Cold
  • Alka Seltzer
  • Alka Seltzer Plus
  • Alor  
  • Amersol
  • Amibufen
  • Amigesic  
  • Anacin  
  • Anaflex  
  • Anaprox  
  • Anaprox DS
  • Anflagen
  • Anco
  • Anodynos
  • Andran
  • Ansaid
  • Apo-NaproNA   
  • Apo-lbuprofen  
  • Apo ASA
  • Apo Asen  
  • Apo Keto  
  • Apo Naproxen
  • Apo Piroxicam  
  • Apo lndomethiacin
  • Aposulin  
  • Apsifen
  • Aquaprin  
  • Argesic SA
  • Arthra G  
  • Arthrinol  
  • Arthrisin  
  • Arthritis Pain Formula  
  • Arthritis Strength Bufferin  
  • Arthropan Liquid   
  • Arthrotec
  • Artria AR  
  • Asacol  
  • Ascriptin  
  • Ascriptin A/D  
  • Ascriptin with Codeine
  • Asperbuf  
  • Aspercin  
  • Aspergum  
  • Aspir-Low  
  • Aspirin
  • Aspirtab  
  • Astrin  
  • BC Tablets and Powders  
  • Bayer Aspirin  
  • Bayer Children 's Aspirin
  • Bayer Childrens  Cold Tablets
  • Bayer Time Release Tablets  
  • Bluton
  • Brufanic
  • Brufen
  • Brufort
  • Buff-A Comp Tablets  
  • Buffaprin
  • Buffasal  
  • Bufferin with or without Codeine  
  • Buffetts ll Tablets
  • Buffinol  
  • Buburone
  • Butylenin
  • Butalbitol/ Aspirin
  • Cataflam
  • Caldolor  
  • Cap-Profen
  • Capron capsules
  • Cama Arthritis Pain Reliever  
  • Canasa
  • Cataflam
  • Choline Magnesium Triasalicylate  
  • Choline Salicylate  
  • Clinoril
  • Codral
  • Combunox
  • Congesprin
  • Cope Tablets
  • Coricidin
  • Coryphen  asa  
  • Cosprin Tablets  
  • Counterpain
  • Damason
  • Daprisal
  • Darvon Compound
  • Darvon Compound with ASA  
  • Darvon Compound with Aspirin
  • Darvon Compound 65
  • Daypro
  • Diclofenac
  • Difenac  
  • Diflunisal
  • Difluzenal
  • Dimetapp Sinus  
  • Disalcid
  • Doan’s Pills
  • Dolgin
  • Dolgirid
  • Dolgit
  • Dolobid
  • Dolocyl
  • Dristan Sinus  
  • Durasol
  • Ebufac
  • Easprin
  • Ecotrin  
  • EC Naproxyn
  • Efficin
  • Emagrin  
  • Emodin
  • Emperin
  • Empirin with Codeine
  • Emprazil  
  • Endodan
  • Entrophen  
  • Epobron
  • Epromate- M
  • Equagesic
  • Esaprin  
  • Etodolac
  • Equagesic  
  • Excedrine  
  • Excedrine Migraine  
  • Excedrine lB  
  • Femadon
  • Fenbid Spansule
  • Feldene
  • Fenoprophen
  • Fenoprofen
  • Fiorinal  
  • Fiorinal with Codeine
  • Flector
  • Flurbiprofen
  • Froben
  • Gelprin  
  • Gemnisyn Goodys
  • Genacote
  • Genpril
  • Halfprin
  • Haltran  
  • Helidac  
  • Heptogesic  
  • IBU
  • Ibufen
  • Ibumetin
  • Ibuprin
  • Ibuprocin
  • Ibuprohm
  • Ibutid
  • Ifen

  • Inabrin
  • Indocin
  • Indocin SR
  • Indo-Lemmon
  • Indomethacin
  • Indomethagan
  • Inoven
  • Lamidon
  • Lebrufen
  • Ledifen
  • Liptan
  • I-prin
  • Ketoprofen
  • Ketoprofen ER
  • Ketorolac
  • Ketorolac tromethamine injection
  • Lanorinal
  • Liquiprin
  • Lodine
  • Lodine XL
  • Lortab ASA
  • Magan  
  • Magnaprin  
  • Magsal
  • Marnal  
  • Maximum Bayer Aspirin
  • Measurin
  • Meclofenamate
  • Meclofenamate Sodium
  • Meclomen  
  • Medipren  
  • Mediproxen  
  • Mefenamic Acid
  • Meloxicam
  • Menadol  
  • Mesasal  
  • Methocarbonal with Aspirin  
  • Meprogesic
  • Micranin
  • Midol (see illustration)
  • Mobic
  • Mobidin   
  • Mobigesic
  • Momentum
  • Mono-Gesic
  • Monogesic  
  • Motrin  
  • Motrin lB
  • Mynosedin
  • Nabumetone
  • Nalfon
  • Nalfon 200
  • Napacetin
  • Naprapac
  • Naprelan
  • Naproxen
  • Naxen
  • Neoprofen
  • Nobfelon
  • Nobfen
  • Nobgen
  • Norgesic
  • Norgesic Forte
  • Norwich
  • Novahistine
  • Novasal   
  • Novasen  
  • NovoGent N  
  • Novo-Naprox
  • Novoprofen
  • Novo-Sundac
  • Novomethacin
  • Novopirocam
  • Nu-Naprox
  • Nu-lbuprofen
  • Nu-lndo
  • Nuprin
  • Nupryn
  • Nurofen
  • Orafen
  • Orphengesic
  • Orphengesic Forte
  • Orudis
  • Oruval
  • Oxaprozin
  • Oxycodone HCL/ Ibuprofen
  • Oxycodone HCL/ Aspirin
  • Oxycodone HCL/ ASA
  • Pantrop
  • Paxofen
  • P-A-C Analgesic
  • Pediaprofen
  • PMS- ASA
  • PMS-Pirocam
  • Pabalate SF
  • Pamprin
  • Panasal 5/500
  • Pentazocine HCL/ Aspirin
  • Pepto-Bismol   
  • Percodan
  • Percodan-Demi  
  • Persantine
  • Persistin
  • Pirocam
  • Piroxicam
  • Ponstel
  • Profen  
  • Propoxyphene Compound 65
  • Propoxyphene HCL/ Caffeine/ ASA (aspirin)  
  • Proprinal-  
  • Rafen
  • Rebugen
  • Relafen
  • Rexolate Sodium
  • Rhovail
  • Robaxisol
  • Roidenin
  • Roxiprin
  • Rufen
  • Saleto Tablets
  • Sal-Fayne  
  • Salflex
  • Salgesic Sodium
  • Salsalate  
  • Salsitab  
  • Seclodin
  • Sine-Aid lB
  • Sloprin
  • Sodium Thiosalicylate
  • Solaraze
  • Soma Compound
  • St. Josephs Aspirin
  • Stanback
  • Sudafed Sinus and Pain 12 hour
  •  Suldinac
  • Supasa
  • Suspren
  • Synalgos-DC
  • Synflex
  • Synflex DS
  • Tabalon
  • Tabprofen
  • Talwin compound
  • Tecnal  
  • Tolectin  
  • Tolectin DS  
  • Tolectin 600
  • Tolmetin  
  • Toradol
  • Trendar
  • Tricosal   
  • Trigesic
  • Trilisate  
  • Tromethamine tablet or injection
  • Ultraprin
  • Urem  
  • Vanquish
  • Vicoprofen
  • Voltaren
  • Voltaren ophthalmic
  • Voltaren Gel
  • Wal-Profen Cold & Sinus
  • Zipsor
  • Zorprin










Have questions? Call Us: 773-877-3500